Log in
AF Association
17,109 members20,198 posts

Why am I so tired? And unsteady on feet? Only been diagnosed with PAF for one week!

Hello again,

Been diagnosed with Paroxysmal AF only one week and now suffering from bouts of extreme tiredness to the point of hardly being able to stand. Also cramps in toes. On riveroxaban. (I am 76 - but active, slim but suffer reflex and on maximum dose Pantoprazole).

Anyone had/having similar experiences. Is there anything I can do about the tiredness? Is it likely to get worse? I do understand everyone is different but would really be interested in your views. Thank you.

20 Replies
oldestnewest

Rivaroxaban is an anticoagulanat to help prevent you having an AF related stroke. It should not cause fatigue but of course AF does. You do not mention what you are on for your AF such as beta blocker etc which can cause fatigue. You have only just stated out on your AF journey and you will find many problems most of which can be sorted over time. It is such early days and it does take some time to come to terms with the condituion and all it entailscasa well as wroking out what is the best combination of drugs for you. .

3 likes
Reply

I am only on rivaroxaban, Bob.

However, I am taking maximum dose of pantoporazole for reflux and have been doing so for over a year (not recommended by manufacturers). A side effect of this is tiredness. and I wonder if AF plus the PPI is having an increased effect. GP does not think there is any connection.

Thank you so much for your reply. All help much appreciated, especially at this so rearly stage. (Not feeling too good tonight). Best wishes.

Reply

If I were you the first thing I would do is wean myself off the PPI. These have been shown to actually increase reflux if taken long term by which in my case I found to be about a month! Why doctors keep prescribing them is beyond me.

The lower sphincter in the stomach needs an acid environment to open and pass food down into the gut. Take that away and what happens.? Food stays too long in the stomach and back up ergo reflux.

2 likes
Reply

PPIs can cause reduction of absorption of magnesium and vit B12 . Being deficient in either or both could cause tiredness. As Bob says above they are bad meds to be on long term and indeed were never meant for long term use.

2 likes
Reply

I took a PPI for only 6 weeks and a blood test showed a marked reduction in b12. I stopped the PPI as I was only taking it to avoid possible reflux caused by my a/c pradaxa, but I never had any reflux anyway.

Reply

Pradaxa gave me indigestion, loss of appetite and a complete lack of interest in what was on my plate. It was really weird as the afib happened after a major bowel op and I was ravenous after being starved in the hospital for several days. At first I was on Warfarin but my INR was refusing to move up and my GP changed me to Pradaxa and within 4 days my appetite vanished!

Reply

I was on pantoprazole for 7 months for gastritis when I was diagnosed with AF. I did not have any tiredness until after my AF diagnosis. I have since been able to wean off the pantoprazole very slowly. I did not have any side affects from the PPI.

Reply

Thanks for that. May I ask what was your dose of Pantoprazole? And how did you wean off as I would like to do the same.

Reply

I was on 40 mg pantoprazole for about 6 months then my doctor reduced it to 20 mg for about 5 months and then I started to wean off. I was also given a prescription for 150 mg ranitidine which I started to replace for my dose of pantoprazole. I started replacing pantoprazole with ranitidine every 5th day, then after about a month, every fourth dose, etc. When I was completely on ranitidine I started removing doses the same way but not replacing them with anything. If I had any acid reflex, I would step back on the schedule until I felt okay or would add some Mylanta type liquid. It is my understanding that it takes about 2 months for the cells in the stomach lining to turn over, so after a year of no acid in the stomach, it takes a while to get used to acid again. I heard acid flashback was terrible and many people fail to get off PPI's because of it. That is why I went very slow. I did have a little acid reflex, but it was not too bad. That being said, my diet is much better now that I have AF, so that probably helped too.

1 like
Reply

Thanks for that. The GP said it was called 'rebound' when you come off PPIs. As I am on 80mg a day, its not something I am looking forward to. In the past I have tried to reduce the dose but got terrible withdrawal symptems. What with just being diagnosed with AF, plus I have COPD, reckon I've got a lot on my plate. Thanks again for detailed reply.

1 like
Reply

Sounds normal to me - I was early 30s when diagnosed and felt tired and washed out after every PAF episode so I can only imagine you're doubly tired!

Reply

Big thank you and good luck.

Reply

Yes... I have had similar symptoms.

Do you get postural hypotension - feeling faint when you stand up?

Do you get peripheral oedema? (swelling of the ankles)

Do you get cyanosis in your feet and ankles? (blue foot disease)

Do you wake up paralysed - so you can only move your eyelids? When I was an athlete, a pulse rate of 30 was OK, when I had AF it was not OK, and my SPO2 was getting down to 70 at night. (blood oxygen - should be 95+)

I have Bradycardia (low pulse rate)

Tachycardia (fast pulse rate) is more common with AF.

which causes (postural) hypotension (low blood pressure)

which causes vascular cognitive impairment (like tempory dementia)

This was fixed with three cardioversions, two catheter ablations and two pacemakers.

I was disabled for several years before they inserted an additional atrial lead when they replaced my pacemaker.

I will be 70 this year.

If you have been diagnosed early, I hope one cardioversion (or drugs) might fix the problem for you.

Stay optimistic!

3 likes
Reply

Thanks. Your detailed replay is much appreciated.

Reply

Just a thought- have you had blood tests? I only ask because I have been struggling with extreme tiredness since early this year and put it down to AF. Recently a routine blood test showed my blood count was very low - a course of iron tablets and I have reclaimed my energy feeling better than I have felt for ages - or I will feel better (I hope!!) when we find out the cause of the low blood count - endoscopy this week I am not looking forward to at all (bit of a wimp I’m afraid 😟 )

1 like
Reply

Unless you are feeling regular episodes of AF I would suggest you should be checked out for an underlying condition which may be causing the tiredness and the AF. It may be worth changing from Rivaroxaban to Apixaban at some point to see if that makes a difference.

Reply

I was tired out for quite a few weeks. As bob says it will be sorted out in time. It all is a shock to your system mentally and physically.....try not to over think it, we all did I’m sure.....we all think oh my god is this itfor the rest of my life? It isn’t......life will pan out, and if you get on the right drugs, life gets back to a sense of normality.

You are such early days, myself like you I found this forum....it’s helped me huge,y to get it all in perspective......rest up, and give your body the rest it needs and get an appointment with a cardio,I’d pay private toget the ball rolling .

Sue

Reply

I felt like i had flu when I was on Rivaoxaban , change to edoxaban sorted this out for me

Reply

Been diagnosed with Paroxysmal AF only one week

But how long have you been in AF , I found that I got progressively more tired and slow before I was diagnosed and just thought it was age slowing me down.

These supplements , especially Magnesium , CoQ10 and L-Carnitine will give you energy , with the cramp in the toes that can be peripheral neuropathy ,which in my case was caused by breaking my foot forty plus years ago . The damaged nerves took a long time to be troublesome but I manage the effects with R-Alpha Lipioc Acid (R-ALA).

Discuss this with your Dr. as these supplements are not a recommendation unilaterally

1 like
Reply

That is really interesting sleeksheep. Over the past year or so I have been overcome with tiredness in short intervals especially when using the computer or watching television. I also thought it might be part of the ageing process. However, my pulse rate was always a steady 72, although I was getting very short episodes of palpatations. Maybe it was a lead up to my present diagnosis.

Incidentally, I am still working on the possibility that being so long on PPIs might have caused the AF. But maybe I should just concentrate on my present situation instead of possible resentments? Thanks again

2 likes
Reply

You may also like...